What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 12, 12:00 AM CST, 3 minutes earlier.
Area forecast discussion, Mar 12, 12:00 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1200 AM CST Sun Mar 12 2023
...New AVIATION...
.MESOSCALE UPDATE...
Issued at 1053 PM CST Sat Mar 11 2023
Rest of tonight...
00Z synoptic analysis this evening indicates cold core upper low
diving down into the High Plains, while mean trough is swinging
into the S Plains. 300mb jet of +100kts is moving into the W
Coast to near the Four Corners, while 500mb jet of +50kts is
diving into the TX Panhandle to ArkLaTex/Ozarks to the ArkLaMiss.
Upper jet diffluence/divergence is present in hand analysis over
W AR, where more vigorous convection & MCS has developed, with
some lead strong to potential severe convection in the NW Delta.
This convection is developing N of the warm front, which is
analyzed from the ArkLaTex into N central MS. As the main upper
cold core swings E into the Great Lakes tonight, expect the upper
jet to help deepen the sfc low & warm front/WAA to lift ENE. S of
the front, instability is waning, with more convective inhibition
setting in with the diurnal heating decreasing. The current
thinking is that the ongoing MCS could sustain through around
3-4AM across extreme SE AR & into NW to N central MS, which is
supported by HREF suite of convective allowing models. Main
threats look to be damaging winds, large hail from steep lapse
rates & a tornado can't be ruled out, especially in the NW Delta &
E-NE bowing segments where line normal component would be
maximized. However, the severe threat E of I-55 & closer to I-20
becomes more uncertain into late tonight as we near the diurnal
minimum & stable layer becomes more solid. Any storms will likely
have to have strong cold pools to bring wind gusts to the sfc as
instability wanes later into the night. No changes are needed to
the severe graphic. Timing looks pretty good overall, with best
potential lasting through around 3-4AM & at the latest 6AM.
However, further S towards I-20 the high resolution convective
allowing models look more cold pool dominant & less severe
potential. In addition, some heavy rain threat can't be ruled out
in the NW Delta, especially NW counties of Bolivar & Sunflower
Co, where HREF 3-hr neighborhood probs & localized prob match mean
indicate potential localized 2-3 inch totals. However, with a
very localized nature, leaving this out of the HWO. Updates are
out & only minor changes, such as slightly warming lows overnight
& timing of rain chances, were needed to the going fcst. /DC/
&&
.DISCUSSION...
Issued at 251 PM CST Sat Mar 11 2023
Through Sunday:
A warm front continues to lift northward across the region this
afternoon and currently extends from near El Dorado AR to Yazoo
City to Laurel. South of the front, dewpoints are rising into the
60s and considerable breaks have developed in the cloud deck.
Scattered rain showers have remained on the cool side of the front
so far today, mainly north of the area. This is all associated
with a surface low advancing into the Red River Valley and a
trailing cold front into Texas.
Heading into this evening, confidence is increasing in scattered
supercells developing across portions of OK and western AR, then
advancing eastward toward the ArkLaMiss Delta late this evening into
overnight. Storm mode will likely evolve into something more mixed-
mode to linear as convection reaches the MS River, but steep mid-
level lapse rates in the 6-7 C/km range will sustain potential for
large hail, potentially up to golf ball size, as storms approach our
northwestern zones. As storms become more linear, more organized
cold pools will support a damaging wind threat as well, with this
becoming the more predominant threat as storms move into a more
stable environment overnight. A tornado cannot be ruled out, given
forecast 100-300 0-1km SRH and potential for storms crossing the
warm front. The potential limiting factor and question is how much
if any of the SRH will be effective given decreasing instability.
Storms will continue to decrease in intensity toward daybreak as
they continue east/southeast, but they may not fall apart entirely
Sunday morning. As the line weakens, it will slow down, which may
result in some areas of locally heavy rainfall. Though confidence is
not high enough to specifically advertise a flood threat in the
HWO/graphics, this will be something else that bears watching.
While confidence in tonight's forecast is increasing, the same
cannot be said for tomorrow's. The evolution of storms late tonight
and early tomorrow morning will have a big impact on tomorrow's
severe weather threat. There are increasing indications a more
organized cold pool from the line of early morning storms might
maintain a more stable airmass across a good chunk of the area
tomorrow. This could eventually result in a downgrade of the severe
weather threat closer to the I-20 corridor. The most likely
exception will be portions of south MS, where there will more likely
be opportunity for the atmosphere to destabilize through the day. In
that area, there would be potential for both reinvigoration of the
previous storms and development of new storms during the afternoon.
Once again, large hail will be a primary threat given forecast steep
midlevel lapse rates on the order of 7-8 C/km. Moderate mixed layer
instability will also support a damaging wind threat. Forecast
decreasing low level shear suggests the tornado threat will be more
negligible. Rain will decrease from northwest to southeast through
the day in the wake of the front, with winds turning northerly and
temps beginning to fall by afternoon. /DL/
Sunday Night through Saturday:
The tail end of shower and thunderstorm activity may carry over from
tomorrow afternoon into the early evening in the Pine Belt of
southeast Mississippi. Precip chances should quickly diminish
through the evening hours as the cold front continues to push
southward out of our forecast area and dry, cold air moves in behind
it. Cold air advection will continue across our area through the day
Tuesday as a 1030mb surface high pressure system seeps down the
eastern side of the Rockies and into the Mid-South region. Winds
will begin to lighten up early Tuesday morning to allow for
temperatures to drop near freezing across mainly northern portions
of our forecast area. The core of the surface high will closer to
the forecast area on Wednesday morning, and the chances for temps
near or below freezing will be maximized across our area. Frost will
be possible both mornings - mainly north and east of a line from
Monroe, LA to Laurel, MS. Frost and a light freeze are generally
expected to be likely north and east of a line from Cleveland, MS to
Meridian, MS. As we have had unusually warm temperatures more
typical of March/April over the last few weeks, vegetation has been
greening up and will be sensitive to frost and freeze damage.
Therefore an "Elevated" threat area for agricultural freeze concerns
has been added where a freeze is most likely, and "Limited" threat
for freeze extending south where frost development will be possible
either night. Temps will rebound in the wake of the departing
surface high for late week, and then another cold front and its
accompanying chance for showers and thunderstorms will move through
the area Thursday night into Friday. Additional freeze concerns are
expected over the weekend, although it's uncertain at this time
whether that will be next Saturday morning or the night or two
afterwards. Those with plans for spring planting should pay close
attention to the forecast this week and prepare accordingly. /NF/
&&
.AVIATION...
(06Z TAFS)
Issued at 1155 PM CST Sat Mar 11 2023
VFR/MVFR conditions will prevail across our entire CWA to start off
the TAF period and will last through 07Z Sunday. SHRA & TSRA will
move across the region tonight beginning around 08Z Sunday. In
response to this, all TAF sites will see reduced visibility along
with lowered ceilings overnight. Between 10Z Sunday through 04Z
Monday all sites will see a mixture of MVFR/IFR as storms shift to
the SE. Some of these storms could be severe with the primary
concerns being 50 kts wind gusts and large hail up to golf ball
size. Low-level wind shear will be possible mainly along and north
of I-20 through 10Z Sunday, and is expected to end by 11Z Sunday.
Winds will shift from SW to N by 16Z Sunday as the front moves
through the area with gusty winds possible at times. Storms are
forecasted to clear out of the area by 05Z Monday. Ceilings will
start to improve to MVFR/VFR a little after 06Z Monday. /CRJ/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 76 66 73 44 / 10 70 80 20
Meridian 71 63 74 43 / 0 50 90 30
Vicksburg 78 64 71 44 / 10 70 70 10
Hattiesburg 79 67 80 48 / 0 10 90 40
Natchez 79 68 74 45 / 10 20 80 10
Greenville 68 55 63 41 / 10 100 50 0
Greenwood 67 58 65 41 / 20 100 50 10
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
DL/NF/CR
Hazardous weather outlook, Mar 11, 3:25 PM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
325 PM CST Sat Mar 11 2023
ARZ074-075-MSZ018-019-025>029-032-034>037-122130-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Choctaw-Washington-Humphreys-Holmes-Attala-
325 PM CST Sat Mar 11 2023
This hazardous weather outlook is for portions of southeast
Arkansas and north Mississippi.
.DAY ONE...Tonight and Sunday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Late tonight into early morning Sunday
Severe thunderstorms capable of producing hail up to golf ball
size and damaging wind gusts are possible. A tornado cannot be
ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Sunday night through Friday
Frost is expected early Tuesday morning and early Wednesday
morning, especially for portions of north and east Mississippi.
Damage to unprotected vegetation will be possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
LAZ007>009-MSZ030-031-033-040-041-122130-
Morehouse-West Carroll-East Carroll-Clay-Lowndes-Oktibbeha-
Issaquena-Sharkey-
325 PM CST Sat Mar 11 2023
This hazardous weather outlook is for portions of northeast
Louisiana and central Mississippi.
.DAY ONE...Tonight and Sunday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early Sunday morning
Isolated severe thunderstorms, capable of producing damaging wind
gusts, are possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Sunday night through Friday
Frost is expected early Tuesday morning and early Wednesday
morning, especially for portions of north and east Mississippi.
Damage to unprotected vegetation will be possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
LAZ015-MSZ038-042-122130-
Richland-Winston-Yazoo-
325 PM CST Sat Mar 11 2023
This hazardous weather outlook is for portions of northeast
Louisiana and central Mississippi.
.DAY ONE...Tonight and Sunday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Sunday morning
Isolated severe thunderstorms, capable of producing damaging wind
gusts and hail up to quarter size, are possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Sunday night through Friday
Frost is possible early Tuesday morning and early Wednesday
morning. Damage to unprotected vegetation will be possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.
LAZ016-023>026-MSZ039-043>053-122130-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Noxubee-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-
325 PM CST Sat Mar 11 2023
This hazardous weather outlook is for portions of northeast
Louisiana and central Mississippi.
.DAY ONE...Tonight and Sunday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Sunday morning
Isolated severe thunderstorms, capable of producing damaging wind
gusts and hail up to quarter size, are possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Sunday night through Friday
Frost is expected early Tuesday morning and early Wednesday
morning, especially for portions of north and east Mississippi.
Damage to unprotected vegetation will be possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday.
MSZ054>066-072>074-122130-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
325 PM CST Sat Mar 11 2023
This hazardous weather outlook is for portions of central and
south Mississippi.
.DAY ONE...Tonight and Sunday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Sunday late morning and afternoon
Severe thunderstorms capable of producing hail up to golf ball
size and damaging wind gusts are possible. A tornado cannot be
ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Sunday night through Friday
Frost is possible early Tuesday morning and early Wednesday
morning north of a Port Gibson to Ellisville line. Damage to
unprotected vegetation will be possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday.
DL
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Mar 11, 10:05 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
1005 PM CST Sat Mar 11 2023
MSZ018-120430-
Bolivar MS-
1005 PM CST Sat Mar 11 2023
...A strong thunderstorm will impact portions of central Bolivar
County through 1030 PM CST...
At 1005 PM CST, Doppler radar was tracking a strong thunderstorm near
Rosedale, moving east at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Rosedale around 1010 PM CST.
Cleveland, Mound Bayou, Renova and Boyle around 1030 PM CST.
Other locations impacted by this storm include Winstonville, Beulah,
Pace and Merigold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3369 9066 3369 9104 3372 9106 3370 9110
3371 9113 3369 9115 3369 9120 3370 9120
3372 9113 3377 9115 3378 9113 3378 9105
3376 9103 3378 9099 3380 9100 3381 9104
3384 9107 3387 9107 3389 9105 3394 9066
TIME...MOT...LOC 0405Z 266DEG 38KT 3379 9111
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH
AJSpecial weather statement, Mar 11, 10:29 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
1029 PM CST Sat Mar 11 2023
MSZ018-120500-
Bolivar MS-
1029 PM CST Sat Mar 11 2023
...A strong thunderstorm will impact portions of southern Bolivar
County through 1100 PM CST...
At 1029 PM CST, Doppler radar was tracking a strong thunderstorm over
Jersey Point, or 11 miles southeast of Rohwer, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Benoit around 1035 PM CST.
Cleveland and Boyle around 1055 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3372 9071 3369 9066 3362 9066 3358 9115
3360 9113 3362 9113 3365 9117 3366 9122
3368 9123 3370 9121 3371 9116 3367 9113
3366 9108 3368 9103 3371 9106 3370 9111
3372 9114
TIME...MOT...LOC 0429Z 266DEG 44KT 3368 9110
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AJSpecial weather statement, Mar 11, 11:28 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
1128 PM CST Sat Mar 11 2023
MSZ025-120600-
Leflore MS-
1128 PM CST Sat Mar 11 2023
...A strong thunderstorm will impact portions of northern Leflore
County through MIDNIGHT CST...
At 1128 PM CST, Doppler radar was tracking a strong thunderstorm near
Sunnyside, or 10 miles east of Ruleville, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Money around 1140 PM CST.
Other locations impacted by this storm include Schlater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3379 9017 3376 9020 3376 9025 3375 9030
3371 9031 3370 9030 3369 9028 3374 9024
3372 9022 3372 9014 3368 9014 3365 9010
3363 9011 3363 9045 3374 9045 3380 9018
TIME...MOT...LOC 0528Z 266DEG 39KT 3368 9037
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AJ